Side_Effects_of_Blood_Thinners.jpgSide Effects of Blood Thinners

 

There are dangerous Side Effects of Blood Thinners as well as possible interactions. Blood thinners prevent blood from clotting regardless of whether that clotting is harmful or beneficial to the body. Therefore, the most dangerous Side Effects of Blood Thinners have to do with an increased risk of bleeding. Side Effects of Blood Thinners depend on factors including:

  • Dosage
  • The length of time they are taken
  • Other drugs they are taken with
  • Individual differences in people taking the drug, such as allergies

The risk of bleeding is further increased when more than one blood thinner is used at the same time. The Side Effects of Blood Thinners, including an increased risk of bleeding, are apparent even in low doses of aspirin; stronger blood thinners require careful medical monitoring of INR values. Side Effects of Blood Thinners that require immediate medical attention:

  • severe bleeding
  • Blood in stool
  • Chest pain
  • Hives, rash
  • Swelling of the face, mouth, throat, hands, legs, feet
  • Nausea
  • Flu
  • Like symptoms

Side effects of blood thinners - aspirin 

 

The most commonly experienced side effects of blood thinners are from aspirin. Although not a prescription drug, low daily doses of aspirin can increase the risk of bleeding. Low-dose aspirin can also increase the risk of peptic ulcer disease and gastrointestinal toxicity.1

Side effects of blood thinners - Coumadin

The correct Coumadin dose can be difficult to determine because it is such a powerful drug.  The side effects of blood thinners are so great that the wrong dose of Coumadin can actually cause death in some cases.  A patients’ response to Coumadin must be monitored carefully with INR testing to ensure that they are not experiencing side effects of blood thinners such as the risk of bleeding, especially at the beginning of treatment. For people taking Coumadin (warfarin), diet is an important aspect of reducing the side effects of blood thinners. Coumadin acts by inhibiting vitamin K. Changes in the amount of vitamin K consumed in the diet can interfere with Coumadin to either increase the risk of blood clots (with increased vitamin K) or bleeding (with decreased vitamin K). In addition to diet, vitamin K is also produced by “good” bacteria in the large intestine. Antibiotics can kill these bacteria, leading to a sudden drop in vitamin K. Many foods and other drugs also have interactions with Coumadin. Foods that contain natural blood thinners increase the risk of side effects of blood thinners.

 

References:

 

Scheiman JM, Hindley CE. Strategies to optimize treatment with NSAIDS in patients at risk for gastrointestinal and cardiovascular adverse events. Clin Ther. 2010;667- 777. 2 Barnes GD, Froehlich JB. Anticoagulation: where we are and where we need to go. J Thromb Thrombolysis. 2009;220-223.